Steroids Chat Highlights – August 7, 2013

Steroids

Chat Highlights – August 7, 2013
Guest Speaker – Dr.  Michael Pro
Lorraine Miller, Editor, Chat Topic Researcher

Moderator:  Welcome everyone to this evening’s chat with Dr. Michael Pro.  Our topic for tonight is “Steroids.”

P:   Dr. Pro, would you please describe the relationship between glaucoma and steroids?

Dr. Pro:   This is complex because steroids are often needed by individuals with glaucoma.  Broadly, we are talking tonight about corticosteroids, not anabolic steroids. Corticosteroids are naturally occurring compounds in the body with many functions. They are crucial in modulating inflammation and wound healing.   When we talk about steroids and glaucoma, it is important to note that steroids can adversely affect individuals with glaucoma. Long term steroid use can cause the intraocular pressure (IOP) to elevate.  The potency of the steroid, the route of administration, and the duration of use all are important in causing an elevation in the IOP.  But it is important to understand that steroid use in individuals with glaucoma is not absolutely contraindicated. For instance, steroid drops are used for one to two months after glaucoma surgery. Without steroid eye drops, the surgery would likely fail due to overly aggressive wound healing.

P:   How does a person know if they are a steroid responder?

Dr. Pro:   You don’t until you are! There are some folks at higher risk. If you have glaucoma or you are a glaucoma suspect, you are at greater risk. Thirty or forty percent of individuals with glaucoma are steroid responders. Individuals with a family history are more likely to be steroid responders, too. The longer you are on steroid eye drops, the greater your likelihood to be a steroid responder.

P:   Are those over 65 at a greater risk of being a steroid responder?

Dr. Pro:   In general, the risk of glaucoma increases with age. This is likely due to a decreased outflow facility of aqueous. There is evidence that steroid response also increases with age. This seems to make sense as the presumed etiology of steroid response is decreased facility of aqueous outflow.

P:   How high does the IOP increase in a steroid responder compared to a person that is not a steroid responder?

Dr. Pro:   That is a good question. I think any significant increase in the baseline IOP makes one a steroid responder.  So by definition, if you are a non-responder, you do not have a significant elevation in your IOP from baseline. The IOP can elevate anywhere from 5 mmHg over baseline to 30+ mmHg over baseline.

P:   If glaucoma can be caused from steroid use, when the steroids are stopped, will the pressures go back to normal and glaucoma progression cease?

Dr. Pro:   Yes, in many cases. But in some cases, the IOP remains high even after the steroids are stopped. There are at least two causes for this. First, with very long steroid use, there may be permanent changes in the outflow of aqueous. Second, there is also a school of thought that a steroid response simply unmasks an individual who was likely to develop higher IOP and glaucoma later in life.

P:   When steroid creams are used for dermatological uses, can IOP be affected and how quickly would it occur?

Dr. Pro:   Steroid creams are not as potent as steroid drops. In general, a steroid response is seen most commonly in individuals on steroid eye drops and ointments.  Next are individuals on high dose oral steroids, then individuals on facial creams, and it is much rarer to see a steroid response on an individual using an inhaled steroid.   Having said that, it is well documented that steroid creams used around the eyes and eyelids can raise the IOP. I think this is unlikely if used for two weeks or less, but they can be a problem if used for longer than a month.

P:   Will a steroid responder show evidence of increased pressures even at a young age?

Dr. Pro:   Yes, I have steroid responders in my practice who were in their 20’s.

P:   What is a steroid depot?

Dr. Pro:
Thank you so much for bringing this up! I am remiss if I do not talk about steroids used for retinal disease! In fact this group is rapidly becoming the bulk of steroid responders in my practice.  Steroids are used in retinal disease with increasing frequency. They are used to decrease macular swelling seen in diabetic retinopathy and macular degeneration. They can be injected under the conjunctiva around the eye as a bolus or depot, directly into the back of the eye, or as a long-acting bolus or slowly dissolving implant. The problem with these injections is higher IOP. In fact, with the Retisert steroid implant, there is up to a 50% steroid response rate and subsequent need for glaucoma surgery like a tube shunt.

P:   When two specialties are involved in the care of a patient, dermatology or orthopedics and a glaucoma specialist, which specialist determines which specialty has the highest priority in the prescribing or not prescribing of a steroid in the patient’s overall total care? Is this a physician’s decision or a patient’s decision?

Dr. Pro:   Steroids are used by many branches of medicine. Intra-articular injections are very unlikely to cause an elevation in the IOP as the steroids do not leave the joint. When patients start on chronic steroids, I advise that they get their IOP checked no later than one month after starting the steroids and then every one to two months for several visits to make sure that the patient is not a steroid responder.

P:   Is it possible to gain weight due to the steroid drops used after a trabeculectomy?

Dr. Pro:   Although anything is possible, this is unlikely as the steroids are used for a finite period and there is a limited systemic absorption.

P:   After glaucoma surgery, will the extended use of Pred Forte increase IOP in the contralateral eye?

Dr. Pro:   Maybe, but as I discussed above this is not common due to limited systemic absorption. I think I have seen this, though in particular in a recent young patient who presented with high IOP. There does seem to be a biphasic response curve in steroid response which I have observed in my practice. Patients with juvenile open angle glaucoma are very often steroid responders. I think this is because the subgroup has very deficient aqueous outflow already and the steroids just make it worse!

P:   What are “soft steroids” such as FML (fluorometholone alcohol 0.1%, Allergan) and Lotemax (loteprednol 0.5%, Bausch + Lomb)?

Dr. Pro:   These are drops with much less potency and intraocular absorption than other steroid drops like prednisolone acetate or dexamethasone. These milder steroids are used in allergic conjunctivitis or even can be used long-term in corneal transplant patients because there is a lessened risk of a steroid response.

P:   Are these “soft steroids” used after filtration or shunt surgery?

Dr. Pro:   No, usually as they are thought to be too weak to control post-operative inflammation after glaucoma tube or trabeculectomy surgery. However, I usually use loteprednol after an IStent or canaloplasty to blunt any steroid response.

P:   What is a medication holiday?

Dr. Pro:   Not taking a certain drop or medicine for a prescribed time.

Moderator:   Thank you for your time and answers, Dr. Pro.   There were many interesting new pieces of information shared this evening!

Dr. Pro:   You are welcome as always!  Good night.

 

1

About the Author:

The Glaucoma Service Foundation’s mission is to preserve or enhance the health of all people with glaucoma and to provide a model of medical care by supporting the educational and research efforts of the physicians on the Wills Eye Institute Glaucoma Service, the largest glaucoma diagnosis and treatment center in the country.

  Related Posts

Comments

  1. Dave Schmidt  September 19, 2013

    My response to a moderate dose of inhaled asthma medication (QVAR) must be in that rare category that Dr. Pro mentioned. My IOP shot up to 41 and the glaucoma in my right eye had a significant increase. My asthma doctor who prescribed the medication advised that inhaled steroids stay in the lungs. The patient information on the corticosteroid was severely lacking for an individual with glaucoma. I found myself educating my asthma doctor and pulmonary doctor on the topic.
    I have worked out with my pulmonary doctor a minimum dose of QVAR and take three eye medications .to keep IOP in check.
    Thank you for making this a topic of the chat room.

    reply

Add a Comment